Ask Jerilynn |
My background: I started menstruating when I was 15 years old and had really heavy week long periods, but they were irregular and did not come very often. When I was about 17 I started getting big pimples on my face, my Doctor at the time told me that it was because my periods were irregular and prescribed me Diane 35. It worked. I was on Diane for 5 years.
The problem now: I am now almost 22. I went off Diane at the end of February and not including the initial period, I haven’t had one since (about 6 months!). I went off Diane because of fear of long term side effects, especially considering my mother’s history of estrogen dependent cancers (atypia cells in her breasts, and ovarian cancer). Since I went off the Diane, however, my skin has gotten extremely bad and I have severe acne concentrated on my chin.
I am concerned for many reasons including that I am petite and worry about osteoporosis. I am tempted to go back on Diane 35 because it helped in so many respects, but again am apprehensive... Any suggestions you might have for me would be greatly appreciated.
It is not good to skip periods. And acne is painful, embarrassing and difficult
to live with. I agree with you about being careful about the birth control pill,
Diane, because it now one of the higher dose estrogen pills.
Your story, which you told very clearly is absolutely typical of something called Anovulatory Androgen Excess (often also called PCOS). Two good news aspects of that—it’s very treatable, and low bone density is not a risk with it.
Let me explain. Anovulatory androgen excess is a partially genetic condition in which the ovary is pushed by the brain and pituitary hormones to make more estrogen and androgen (male hormones). These interfere with ovulation and making progesterone. The constant rather than changing estrogen levels is usually what causes delayed periods. The higher male hormones cause the acne and sometimes hair where you don’t want it like on the face and less hair on the sides of the forehead. Like with you, it often starts druring the teen years with periods that are far apart (typically six weeks to two months). It is worse if a woman becomes heavy (this hormone situation makes it difficult to keep from gaining weight) and doesn’t exercise.
I’d suggest going to our website and starting to keep the daily Menstrual Cycle Diary you can download from there. I’d also suggest that you print the Cyclic Progesterone Therapy handout, study it and take it to your family doctor. Finally, there is an article called “Ovulatory Disturbances—They Do Matter.” I’d read that, especially the table that describes two kinds of ovulation problems—Turned On and Turned Off. You have the Turned On kind, it sounds like.
I’d suggest that you take cyclic progesterone therapy. You will probably get a period. If you don’t, take progesterone for two weeks, stop for two weeks and then take it again. If you need contraception, use barrier methods.
Once you’re onto the cyclic progesterone I’d add a medicine called spironolactone (in a dose of 100 mg a day). Your family doctor can prescribe it. Spironolactone blocks the action of male hormones at the cell and also helps to lower testosterone levels. That will allow you to begin to ovulate for yourself! Spironolactone is similar to cyproterone acetate, the progestin, in Diane 35 pills. It is equally effective and safer. Your acne should be mostly better within 3 months on the combined progesterone and spironolactone therapy.
We will soon have an article about Anovulatory Androgen Excess on the CeMCOR website.
Hope this is helpful to you.
We Rely On Your Support
If you find these materials helpful, and if you are able, please consider making a donation to cover our costs and support the research and education objectives of the Centre for Menstrual Cycle and Ovulation Research.